Journal of Algebraic Combinatorics

, Volume 3, Issue 1, pp 5–16 | Cite as

The Descent Monomials and a Basis for the Diagonally Symmetric Polynomials

  • E.E. Allen
Article

Abstract

Let R(X) = Q[x1, x2, ..., xn] be the ring of polynomials in the variables X = {x1, x2, ..., xn} and R*(X) denote the quotient of R(X) by the ideal generated by the elementary symmetric functions. Given a σ ∈ Sn, we let g\(_\sigma (X) = \prod\nolimits_{\sigma _i \succ \sigma _{i + 1} } {(x_{\sigma _1 } x_{\sigma _2 } \ldots x_{\sigma _i } } )\) In the late 1970s I. Gessel conjectured that these monomials, called the descent monomials, are a basis for R*(X). Actually, this result was known to Steinberg [10]. A. Garsia showed how it could be derived from the theory of Stanley-Reisner Rings [3]. Now let R(X, Y) denote the ring of polynomials in the variables X = {x1, x2, ..., xn} and Y = {y1, y2, ..., yn}. The diagonal action of σ ∈ Sn on polynomial P(X, Y) is defined as \(\sigma P(X,Y) = P(x_{\sigma _1 } ,x_{\sigma _2 } , \ldots ,x_{\sigma _n } ,y_{\sigma _1 } ,y_{\sigma _2 } , \ldots ,y_{\sigma _n } )\) Let Rρ(X, Y) be the subring of R(X, Y) which is invariant under the diagonal action. Let Rρ*(X, Y) denote the quotient of Rρ(X, Y) by the ideal generated by the elementary symmetric functions in X and the elementary symmetric functions in Y. Recently, A. Garsia in [4] and V. Reiner in [8] showed that a collection of polynomials closely related to the descent monomials are a basis for Rρ*(X, Y). In this paper, the author gives elementary proofs of both theorems by constructing algorithms that show how to expand elements of R*(X) and Rρ*(X, Y) in terms of their respective bases.

descent monomial diagonally symmetric polynomials polynomial quotient ring 

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. 1.
    E. Allen, “A conjecture of Procesi and a new basis for the graded left regular representation of S n,” Ph.D. Thesis, University of California, San Diego, CA, 1991.Google Scholar
  2. 2.
    E. Allen, “A conjecture of Procesi and the straightening algorithm of G.C. Rota,” Proc. Nat. Acad. Sci. 89 (1992), 3980–3984.Google Scholar
  3. 3.
    A. Garsia, “Combinatorial methods in the theory of Cohen-Macaulay rings,” Adv. Math. 38 (1980), 229–266.Google Scholar
  4. 4.
    A. Garsia, “Unpublished classroom notes,” Winter 1991, University of California, San Diego, CA.Google Scholar
  5. 5.
    A. Garsia and I. Gessel, “Permutation statistics and partitions,” Adv. Math. 31 (1979), 288–305.Google Scholar
  6. 6.
    B. Gordon, “Two theorems on multipartite partitions,” J. London Math. Soc. 38 (1963), 459–464.Google Scholar
  7. 7.
    P.A. MacMahon, Combinatory Analysis I–II, Cambridge University Press, London/New York, 1916; Chelsea, New York, 1960.Google Scholar
  8. 8.
    V. Reiner, “Quotients of Coxeter complexes and P-partitions,” Mem. Amer. Math. Soc. 95 (460), 1992.Google Scholar
  9. 9.
    R. Stanley, “Ordered structures and partitions,” Mem. Amer. Math. Soc. 119, 1972.Google Scholar
  10. 10.
    R. Steinberg, “On a theorem of Pittie,” Topology 14 (1975), 173–177.Google Scholar

Copyright information

© Kluwer Academic Publishers 1994

Authors and Affiliations

  • E.E. Allen
    • 1
  1. 1.Department of Mathematics and Computer ScienceWake Forest UniversityWinston-Salem

Personalised recommendations